Washington, 2013

Damaging Winds in Washington, September 15, 2013

September 15, 2013 · NWS PDT · 14 events in 3 counties and zones

An organized cluster of severe thunderstorms moved across the interior pacific northwest. These thunderstorms were very strong wind producers, with blowing dust ahead of the main gust front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An organized cluster of severe thunderstorms moved across the interior pacific northwest. These thunderstorms were very strong wind producers, with blowing dust ahead of the main gust front. Areas would have visibilities reduced below one quarter of a mile for a brief period of time. The strongest estimated wind gust was 77 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 15, 3:43 PM PST, 17 minutes earlier.

Area forecast discussion, Sep 15, 3:43 PM PST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
443 PM PDT SUN SEP 15 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. UPPER LOW IS MOVING INTO
THE PACIFIC NORTHWEST TODAY. AIRMASS IS VERY WARM AND UNSTABLE
HOWEVER APPEARS A CAP HAS LIMITED THE DEVELOPMENT OF THUNDERSTORMS
AND CUMULUS FOR MUCH OF THE DAY. SATELLITE AND RADAR NOW SHOWING
SIGNS THE CAP IS BREAKING WITH CUMULUS AND STORM DEVELOPMENT
STARTING. AT THIS POINT THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER OREGON THE NEXT FEW HOURS AND MOVE NORTHWARD INTO THE EVENING.
STORMS COULD GET SOME HELP FROM JET MOVING AROUND THE BASE OF THE
UPPER LOW INTO SOUTHERN OREGON. IF THIS OCCURS MAY SEE SOME STRONGER
THUNDERSTORMS FOR A FEW HOURS THROUGH SUNSET. BY LATE TONIGHT MOST
OF THE PRECIPITATION SHOULD HAVE MOVED NORTH OUT OF THE FORECAST
AREA. JUST SOME LINGERING SHOWERS OVER THE MOUNTAINS. WESTERLY WINDS
WILL INCREASE OVERNIGHT BEHIND THE COLD FRONT BECOMING BREEZY IN THE
COLUMBIA BASIN. MOSTLY CLOUDY SKIES MONDAY MORNING BECOMING PARTLY
CLOUDY BY AFTERNOON. COOLER WITH HIGHS DOWN 10-20 DEGREES FROM
TODAY. ANOTHER UPPER TROUGH AND COLD FRONT MOVE THROUGH TUESDAY WITH
SHOWERS AND ISOLATED THUNDERSTORMS. ADDITIONAL COOLING WILL BRING
HIGH TEMPS DOWN INTO THE 60S TO LOWER 70S. WEAK UPPER RIDGE BUILDING
IN WEDNESDAY WITH CLEARING SKIES AND CONTINUED COOL TEMPERATURES. 94

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...AN UPPER TROUGH WILL
HAVE EXITED TO THE EAST BY WEDNESDAY EVENING AND RIDGING WILL BEGIN
DEVELOPING OVER THE AREA. THE RIDGE WILL REMAIN OVER THE AREA
THROUGH THURSDAY NIGHT WHICH WILL GIVE US A DRY FORECAST WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL INCREASE 5 TO 10
DEGREES FROM WEDNESDAY AND BE IN THE 70S AND LOWER 80S. ON FRIDAY,
ANOTHER TROUGH WILL COME ASHORE AND PUSH THE RIDGE TO THE EAST. THIS
WILL BRING A CHANCE OF SHOWERS TO THE CASCADES AND A SLIGHT CHANCE
TO CENTRAL OREGON AND THE OCHOCO-JOHN DAY HIGHLANDS IN THE AFTERNOON
AND EVENING. WITH A SOUTHERLY FLOW AHEAD OF THE SYSTEM ON FRIDAY
TEMPERATURES WILL BE A COUPLE OF DEGREES WARMER THAN THURSDAY.
BEYOND THIS POINT, MODELS SHOW TIMING DIFFERENCES WITH THE TROUGH
SATURDAY THROUGH SUNDAY. THE ECMWF IS FASTER AND HAS IT OUT OF THE
AREA SATURDAY EVENING WHILE THE GFS IS A LITTLE SLOWER. BOTH MODELS
BRING YET ANOTHER SYSTEM TO THE COAST AND THE GFS HAS IT IN THE AREA
SUNDAY NIGHT. CONFIDENCE IS LOW AT THIS POINT AND HAVE KEPT A CHANCE
OF SHOWERS IN THE MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS IN THE
LOWER ELEVATIONS FRIDAY NIGHT THROUGH SUNDAY. TEMPERATURES SATURDAY
AND SUNDAY WILL DROP BACK TO THE MID 60S TO MID 70S. PERRY

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT
24 HOURS. A SYSTEM MOVING THROUGH THE AREA WILL BRING SCATTERED
THUNDERSTORMS TO THE AREA THROUGH 06Z THIS EVENING. THIS WILL AFFECT
ALL TAF SITES THOUGH CHANCES ARE RELATIVELY LOW AT KRDM AND KBDN.
SHOWERS WILL CONTINUE THROUGH 07Z TO 10Z TONIGHT, ENDING SOONEST IN
THE SOUTH AND LATEST IN THE NORTH. SKIES WILL BE SCT-BKN ABOVE 5000
FEET AGL THROUGH 09Z THEN BEGIN CLEARING. AFTER 12Z SKIES WILL
GENERALLY BE CLEAR ASIDE FROM A FEW LOW CLOUDS IN THE MORNING DUE TO
RAINFALL FROM THIS EVENING. WINDS WILL REACH 20 TO 30 KTS WITH GUSTS
TO 35 KTS AT KDLS THIS EVENING, DROP TO 10 TO 20 KTS OVERNIGHT THEN
WILL INCREASE TO AROUND 15 KTS WITH GUSTS TO 25 KTS AFTER 18Z
TOMORROW MORNING. OTHER SITES WILL REACH 10 TO 20 KTS WITH GUSTS TO
25 KTS THIS EVENING THEN DROP BELOW 15 KTS AFTER 09Z THEN INCREASE
TO 10 TO 20 KTS AGAIN TOMORROW AFTERNOON. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  76  49  67 /  60  10  10  40
ALW  61  77  53  68 /  60  10  10  40
PSC  61  80  52  72 /  60  10  10  30
YKM  58  76  47  70 /  60  10  10  30
HRI  59  78  50  72 /  60  10  10  30
ELN  59  75  48  70 /  60  10  10  30
RDM  45  73  45  64 /  30  10  10  40
LGD  55  75  47  63 /  60  20  10  50
GCD  52  74  47  63 /  60  10  10  50
DLS  60  74  53  70 /  60  10  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING
     WAZ026-027-520-521.

&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/83/83
Hazardous weather outlook, Sep 15, 3:30 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
430 AM PDT SUN SEP 15 2013

WAZ026-027-520-521-161130-
KITTITAS VALLEY-YAKIMA VALLEY-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
430 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...SOUTH WASHINGTON AND SOUTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT AND A NEGATIVELY TILTED TROUGH WITH ABUNDANT
MOISTURE WILL CROSS THE AREA TODAY. THIS WILL GENERATE SHOWERS AND
AFTERNOON THUNDERSTORMS WHICH MAY PRODUCE VERY HEAVY RAIN. THE
MAIN CONCERN IS FOR FLASH FLOODING OVER RECENT WILDFIRE BURN SCARS
FROM THIS SUMMER AND FROM THE 2012 WILDFIRE SEASON IN THESE AREAS.
THIS INCLUDES THE TABLE MOUNTAIN FIRE...TAYLOR BRIDGE FIRE...
THE COLOCKUM TARPS FIRE AND THE MILE MARKER 28 FIRE BURN SCARS. AS
SUCH A FLASH FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE THIS EVENING FOR THESE AREAS. PLEASE REFER TO NWS HAZARD
PRODUCT PDXFFAPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS ARE EXPECTED ON MONDAY ALONG THE CASCADE EAST
SLOPES AND THE SIMECOE HIGHLANDS...OTHERWISE IT WILL BE BREEZY AND
MUCH COOLER. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
TUESDAY. THE COOLER WEATHER WILL CONTINUE THROUGH TUESDAY AND THEN
A WARMING TREND WILL TAKE PLACE ON WEDNESDAY AND THURSDAY FOLLOWED
BY COOLING AGAIN ON FRIDAY AND SATURDAY WITH ANOTHER CHANCE OF
SHOWERS.

ORZ041-042-044-049-050-502-503-505>509-WAZ024-028>030-161130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
430 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND TONIGHT
BRINGING A CHANCE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS. SOME THUNDERSTORMS COULD BECOME STRONG WITH HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS ARE EXPECTED ON MONDAY ALONG THE CASCADE EAST
SLOPES AND THE NORTHEAST MOUNTAINS...OTHERWISE IT WILL BE BREEZY AND
MUCH COOLER. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
TUESDAY. THE COOLER WEATHER WILL CONTINUE THROUGH TUESDAY AND THEN
A WARMING TREND WILL TAKE PLACE ON WEDNESDAY AND THURSDAY FOLLOWED
BY COOLING AGAIN ON FRIDAY AND SATURDAY WITH ANOTHER CHANCE OF
SHOWERS.

In the hours before

Local storm report, Sep 15, 3:22 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
422 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 SSW GRASS VALLEY      45.34N 120.79W
09/15/2013  E0.50 INCH       SHERMAN            OR   TRAINED SPOTTER

            HAIL AND VERY HEAVY RAIN. 0.20 INCHES OF RAIN IN 12
            MINUTES.

0400 PM     HAIL             N GRASS VALLEY          45.36N 120.78W
09/15/2013  E0.50 INCH       SHERMAN            OR   TRAINED SPOTTER

            HAIL COVERING GROUND AND VERY HEAVY RAIN.

0410 PM     HAIL             5 SSE MIKKALO           45.40N 120.20W
09/15/2013  E0.50 INCH       GILLIAM            OR   TRAINED SPOTTER

            HAIL AND HEAVY RAIN. 0.14 INCHES OF RAIN IN 5 MINUTES.

&&

ML
Local storm report, Sep 15, 3:23 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
423 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             12 S IONE               45.33N 119.82W
09/15/2013  E0.88 INCH       MORROW             OR   CO-OP OBSERVER

            NICKEL SIZED HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS.

&&

AA
Local storm report, Sep 15, 3:46 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
446 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 SSE IONE              45.44N 119.79W
09/15/2013  E1.00 INCH       MORROW             OR   PUBLIC

            QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.

&&

AA

The radar

The Pendleton radar (KPDT), 114 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 15, 4:00 PM PST
Where
Franklin County, 7.63 mi WNW of Connell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.710, -119.020

Spotter called to update that trees are down and they are at least 12 inches in diameter.

Thunderstorm Wind, Franklin

When
September 15, 4:15 PM PST
Where
Franklin County, 7.63 mi WNW of Connell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.710, -119.020

A trained spotter estimated 60 mph winds and 10 inch diameter tree was blown down.

Thunderstorm Wind, Benton

When
September 15, 4:18 PM PST
Where
Benton County, 1.99 mi SE of Kennewick Vista Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.200, -119.170

Weather station measured a wind gust of 62 mph. Power went out at 715 pm. Wind blew down tree limbs 4 to 5 inches in diameter.

Thunderstorm Wind, Benton

When
September 15, 5:00 PM PST
Where
Benton County, 5.4 mi NNE of North Mc Nary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.020, -119.230

Multiple highway signs blown down along I-82 between Coffin Road and Oregon State Line.

Thunderstorm Wind, Benton

When
September 15, 5:15 PM PST
Where
Benton County, 3.37 mi NW of North Mc Nary
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
45.990, -119.320

Washington Ag Wx Net Station.

Thunderstorm Wind, Benton

When
September 15, 5:15 PM PST
Where
Benton County, 1.68 mi NE of North Mc Nary
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
45.970, -119.260

Washington Ag Wx Net observation.

Thunderstorm Wind, Benton

When
September 15, 5:30 PM PST
Where
Benton County, 2.13 mi NNW of North Richland
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -119.290

Hanford Mesonet measured a 68 mph wind gust.

Thunderstorm Wind, Benton

When
September 15, 5:30 PM PST
Where
Benton County, 1.99 mi SE of Kennewick Vista Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.200, -119.170

Mesonet at Vista Field measured a 58 mph wind gust.

Thunderstorm Wind, Benton

When
September 15, 5:33 PM PST
Where
Benton County, 0.84 mi SE of (Rld)richland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.290, -119.290

Four inch tree limbs down, with blowing dust and restricting visibilities.

Thunderstorm Wind, Franklin

When
September 15, 5:45 PM PST
Where
Franklin County, 8.22 mi W of Sagemoor
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.420, -119.240

A 68 mph wind gust measured by Hanford Mesonet.

Thunderstorm Wind, Benton

When
September 15, 5:45 PM PST
Where
Benton County, 7.67 mi NNE of Acton
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.430, -119.360

A 77 mph wind gust measured by Hanford Mesonet.

Thunderstorm Wind, Walla Walla

When
September 15, 5:52 PM PST
Where
Walla Walla County, 0.96 mi W of Walla Walla
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.070, -118.340

A 60 mph wind gust estimated by the public.

Thunderstorm Wind, Franklin

When
September 15, 5:53 PM PST
Where
Franklin County, 7.63 mi WNW of Connell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.710, -119.020

A 60 mph wind gust was measured by a trained storm spotters weather station.

Thunderstorm Wind, Franklin

When
September 15, 6:00 PM PST
Where
Franklin County, 3.45 mi S of Mesa
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
46.530, -119.000

Washington Ag Wx Net observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472632, 472633, 472634, 472624, 472977, 472978, 472625, 472626, 472627, 472628, 472629, 472630, 472631, 472979.